Alert archive / Maine / Red Flag Warnings in 2020

Red Flag Warning 2, NWS Gray, ME

May 22, 2020

NWS Gray, ME issued this red flag warning at May 22, 2020, 3:19 AM EDT. It took effect at May 22, 2020, 9:00 AM EDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2020, 3:19 AM EDT (07:19 UTC)
In effect from
May 22, 2020, 9:00 AM EDT
Expired
May 22, 2020, 7:00 PM EDT
In force
10 hr
Issued by
NWS Gray, ME

The text

As transmitted.

419 
WWUS81 KGYX 220719
RFWGYX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gray ME
319 AM EDT Fri May 22 2020

...HIGH FIRE DANGER TODAY...

.Today is expected to be the warmest day of the season so far 
with most areas reaching the lower to middle 80s. These warm 
temperatures will overcome the expected slightly higher dewpoints 
to create relative humidity values as low as 20 percent this
afternoon. In addition, gusty west winds of up to 25 mph combined
with several days in a row of dry weather will continue to allow 
surface fuels to dry out, which will allow the fire danger to 
remain high. 

MEZ007>009-012>014-221530-
/O.UPG.KGYX.FW.A.0002.200522T1300Z-200522T2300Z/
/O.NEW.KGYX.FW.W.0002.200522T1300Z-200522T2300Z/
Northern Oxford-Northern Franklin-Central Somerset-
Southern Oxford-Southern Franklin-Southern Somerset-
319 AM EDT Fri May 22 2020

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EDT
THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR WESTERN
MAINE MOUNTAINS AND FOTTHILLS...

The National Weather Service in Gray has issued a Red Flag
Warning for critical fire weather conditions, which is in effect
from 9 AM this morning to 7 PM EDT this evening. The Fire Weather
Watch is no longer in effect.

* Affected Area...Fire Weather Zone 007 Northern Oxford, Fire 
  Weather Zone 008 Northern Franklin, Fire Weather Zone 009 
  Central Somerset, Fire Weather Zone 012 Southern Oxford, Fire 
  Weather Zone 013 Southern Franklin and Fire Weather Zone 014 
  Southern Somerset.

* Timing...Mainly this afternoon.

* Winds...West 10 to 15 mph with gusts up to 25 mph.

* Relative Humidity...As low as 20 percent.

* Temperatures...Highs in the 80s.

* Lightning...None.

* Impacts...Dry and breezy weather, and dry surface fuels may 
  lead to extensive fire occurrence or rapid fire growth during 
  the day.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

DS
1 follow-up statement
733 
WWUS81 KGYX 221455 AAA
RFWGYX

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Gray ME
1055 AM EDT Fri May 22 2020

...HIGH FIRE DANGER TODAY...

.Today is expected to be the warmest day of the season so far
with most areas reaching the lower to middle 80s. These warm
temperatures will overcome the expected slightly higher dewpoints
to create relative humidity values as low as 20 percent this
afternoon. In addition, gusty west winds of up to 25 mph combined
with several days in a row of dry weather will continue to allow
surface fuels to dry out, which will allow the fire danger to
remain high.

MEZ007>009-012>014-222300-
/O.CON.KGYX.FW.W.0002.000000T0000Z-200522T2300Z/
Northern Oxford-Northern Franklin-Central Somerset-
Southern Oxford-Southern Franklin-Southern Somerset-
1055 AM EDT Fri May 22 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING
FOR CRITICAL FIRE WEATHER CONDITIONS FOR WESTERN MAINE MOUNTAINS
AND FOOTHILLS...

* Affected Area...Fire Weather Zone 007 Northern Oxford, Fire 
  Weather Zone 008 Northern Franklin, Fire Weather Zone 009 
  Central Somerset, Fire Weather Zone 012 Southern Oxford, Fire 
  Weather Zone 013 Southern Franklin and Fire Weather Zone 014 
  Southern Somerset.

* Timing...Mainly this afternoon.

* Winds...West 10 to 15 mph with gusts up to 25 mph.

* Relative Humidity...As low as 20 percent.

* Temperatures...In the upper 70s to mid 80s.

* Lightning...None.

* Impacts...Dry and breezy weather, and dry surface fuels may 
  lead to extensive fire occurrence or rapid fire growth during 
  the day.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Hanes

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this red flag warning went out at May 22, 3:14 AM EDT, 5 minutes earlier.

Area forecast discussion, May 22, 3:14 AM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Gray ME
314 AM EDT Fri May 22 2020

.SYNOPSIS...
Today will be the warmest day of the year with highs in the 80s.
A backdoor cold front will move through the region Saturday
knocking temperatures back into the 60s for the weekend.
Gradually warming is expected into early next week with mainly
dry conditions. A return to summer like conditions may occur
midweek.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Another very warm day is expected today with readings a good 5
to 8 degrees above Thursday's values in many areas as offshore
winds prevail. Mostly sunny skies will be the rule as well. Very
summery indeed, except humidity values will be very low.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
A very warm evening is expected before a backdoor cold front
begins slicing through the CWA after midnight. This front will
cross most zones by 12z Saturday resulting in temperatures a
good 20 degrees lower than Friday's values at many locations. A
few showers will be possible across southwestern NH as well late
tonight into Saturday, but if they occur they will be light. The
rest of the forecast area should be mostly sunny on Saturday as
strong high pressure and it's attendant subsidence moves
overhead.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The extended forecast period will feature above normals temperatures
and below normal precipitation. The warm and dry conditions
will be the result of a ridge of high pressure aloft that
remains relatively stationary over the East Coast. Over the
southern Plains an upper level low will stall near Texas for
much of next week with convective debris moving through the
northern edge of the upper ridge leading to increasing cloud
cover towards the middle of next week. A frontal boundary will
be near the international border towards the middle of next week
bringing increasing chances of showers and thunderstorms.

Sunday will be the coolest day of the forecast period with easterly
flow advecting cool maritime air into the coastal plain. Highs will
be in the low 60s while interior locations warm to near 70. Winds
turn more southerly Monday maintaining relatively cool conditions
along the coast with highs ranging from the mid 70s across the
interior to the low 60s along the coast.  By Tuesday winds shift to
the southwest with heat starting to build across New England with
also an increase in clouds. By Wednesday highs will be in the mid to
upper 80s.  A frontal boundary in southern Canada will try to sag
south with a chance of showers and thunderstorms with the highest
chance for precipitation Wednesday afternoon in the mountains.
&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
Short Term...

Long Term... Sunny skies with VFR conditions will continue
throughout the extended.
&&

.MARINE...
Short Term...Seas of 4 to 6 feet will subside early this morning
and the small craft advisory will likely be able to expire by
13z. Winds abruptly shift northeast late tonight and early
Saturday, with marginal SCA gusts possible.

Long Term... High pressure will centered east of Nova Scotia
keeping conditions relatively calm. Easterly flow will continue
through the weekend, but remain below small craft.

&&

.FIRE WEATHER...
Relative humidities will bottom out to near 20 percent this
afternoon with highs in the 80s. A Red Flag Warning has been
issued for the Wrn ME mtns and foothills to highlight the area
of greatest concern for fire growth.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Red Flag Warning from 9 AM this morning to 7 PM EDT this
     evening for MEZ007>009-012>014.
     Beach Hazards Statement from 8 AM EDT this morning through
     this evening for MEZ023>028.
NH...Beach Hazards Statement from 8 AM EDT this morning through
     this evening for NHZ014.
MARINE...Small Craft Advisory until 9 AM EDT this morning for ANZ150-
     152-154.

&&

NEAR TERM...Ekster
SHORT TERM...Ekster
LONG TERM...Schroeter
Hazardous weather outlook, May 21, 8:32 PM EDT, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
832 PM EDT Thu May 21 2020

NHZ001>013-015-230045-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
832 PM EDT Thu May 21 2020

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Dry high pressure will continue the period of favorable fire growth
conditions into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NHZ014-230045-
Coastal Rockingham-
832 PM EDT Thu May 21 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH
FRIDAY EVENING...

This Hazardous Weather Outlook is for southern New Hampshire.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Dry high pressure will continue the period of favorable fire growth
conditions into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-230045-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
832 PM EDT Thu May 21 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-230045-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-
832 PM EDT Thu May 21 2020

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for south central Maine, west
central Maine and western Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Weather Watch.

Dry high pressure will continue the period of elevated fire weather
conditions into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ018>022-033-230045-
Interior York-Central Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Interior Cumberland Highlands-
832 PM EDT Thu May 21 2020

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine and western Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Dry high pressure will continue the period of elevated fire weather
conditions into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ023>028-230045-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
832 PM EDT Thu May 21 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH
FRIDAY EVENING...

This Hazardous Weather Outlook is for south central Maine and
southwest Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Dry high pressure will continue the period of elevated fire weather
conditions into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 22, 3:11 AM EDT, 8 minutes before
Special Weather Statement
National Weather Service Gray ME
311 AM EDT Fri May 22 2020

MEZ018>028-033-222200-
Interior York-Central Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Interior Cumberland Highlands-
Including the cities of Hollis, Alfred, Lebanon, Sanford,
Goodwins Mills, Buxton, Limington, Berwick, New Gloucester, Gray,
North Windham, Gorham, Greene, Lewiston, Sabattus, Wales, Minot,
Turner, Auburn, Livermore Falls, Augusta, Sidney, Windsor,
Vassalboro, Waterville, China, Palermo, Brooks, Jackson, Knox,
Liberty, Montville, Morrill, Waldo, Winterport, Unity, Biddeford,
Saco, Old Orchard Beach, Kittery, Portland, Cape Elizabeth,
South Portland, Westbrook, Yarmouth, Brunswick, Arrowsic, Bath,
Phippsburg, Bowdoinham, Topsham, Bowdoin, Whitefield, Dresden,
Alna, Bremen, Bristol, Damariscotta, Newcastle, Boothbay Harbor,
Wiscasset, Waldoboro, Owls Head, Rockland, Appleton, Camden,
Hope, Rockport, Thomaston, Belfast, Northport, Searsmont,
Lincolnville, Bridgton, Harrison, and Naples
311 AM EDT Fri May 22 2020

...Elevated Fire Weather Danger Predicted Today...

A very dry air mass and breezy conditions will combine with dead
and dry fuels such as grass, leaves and twigs to create the
potential for uncontrolled fire spread across the coastal plain of
Maine today. This afternoon, relative humidity values will
decrease to levels between 20% and 30%. At the same time, west
to southwest winds between 10 and 15 mph with frequent gusts to 20
mph will continue to dry fuels and increase fire spread
potential. Wind gusts are expected to diminish later this evening
with increasing relative humidity values.

Extra caution should be taken to prevent wildfires. Always consult
with local fire officials before engaging in any open burning
activities and comply with all applicable laws and regulations.
Never leave an open fire unattended and always extinguish
campfires completely before leaving.

DS

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:52 AM EDTSmall Craft AdvisoryGYX5 hr

Nearby

Red Flag Warnings in Maine, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.